Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 106, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Nov 22, 2017, 10:11 AM CST for Gulf County, Florida. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2017, 10:11 AM CST (16:11 UTC)
- Expired
- Nov 22, 2017, 10:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
County Gulf County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
619 WHUS42 KTAE 221611 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1111 AM EST WED NOV 22 2017 ...HIGH RISK FOR RIP CURRENTS TODAY AT GULF COUNTY BEACHES... CLOUDY CONDITIONS AND POSSIBLY SOME LIGHT RAIN IN THE AFTERNOON SHOULD BE EXPECTED AT AREA BEACHES TODAY. HIGHS WILL REACH THE LOWER 70S AT MOST LOCATIONS. AS WINDS INCREASE THROUGH THE DAY, SO WILL THE POTENTIAL FOR RIP CURRENTS. PAY ATTENTION TO THE RIP CURRENT FLAG SYSTEM IF PLANNING TO ENTER THE WATER. FLZ114-230400- /O.NEW.KTAE.RP.S.0106.171122T1611Z-171123T0400Z/ COASTAL GULF- 1111 AM EST WED NOV 22 2017 /1011 AM CST WED NOV 22 2017/ ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EST /10 PM CST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT UNTIL 11 PM EST /10 PM CST/ THIS EVENING. * TIMING...UNTIL MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Nov 22, 9:10 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 22, 9:10 AM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Tallahassee FL 1010 AM EST Wed Nov 22 2017 .UPDATE... The current forecast is on track, no changes are planned at this time. Conditions are continuing to improve with any lingering fog diminishing quickly at this point. && .PREV DISCUSSION [616 AM EST]... .NEAR TERM [Through Today]... Given wet soil from rain yesterday afternoon, patchy fog is currently affecting portions of the tri-state region this morning. Conditions will be slow to improve after sunrise, therefore anyone who is planning to travel this morning should plan more time to get to their destination and use low beam headlights. Mostly cloudy conditions will linger through the day, as the second in a series of shortwave troughs and associated Gulf lows approaches the region today. Given the current trajectory and speed of the aforementioned low, shower activity will likely remain offshore through much of the period, with the likely onset of activity over land occuring this evening. Modest PWAT values will keep precipitation efficacy limited, thus keeping the threat for any heavy rainfall and flooding with this activity low. Widespread cloud cover will keep daytime heating limited, as highs will remain limited to the upper 60s to low 70s region wide. .SHORT TERM [Tonight Through Friday]... The shortwave dropping into the western Gulf this morning will spread eastward across the entire GOMEX before lifting northeast into the western Atlantic on Friday evening. Convection ongoing in the western Gulf initiated as the shortwave moved across a surface temperature gradient where anomalously high SST's exist. Models agree that further deepening of a surface low should be expected through Thursday as the shortwave passes over the even warmer loop current. As the surface low deepens, low-level winds will strengthen, resulting in a large area of strong isentropic ascent across the northeast Gulf tonight, spreading into the Big Bend, north-central Florida, and southeast Georgia early Thursday morning. In the presence of a pre-existing coastal front and a southward advancing wedge front, surface frontogenesis will be maximized as the southerly winds ramp up tonight through Thursday morning. Additionally, a plume of anomalously high PWATs will spread into the aforementioned areas. Considering the ingredients, there exists the potential for heavy rainfall primarily late tonight through early Thursday afternoon and WPC has placed the above mentioned region under a marginal risk for excessive rainfall. See the hydrology discussion below for more detailed rainfall forecasts and expected impacts. While the surface low and shortwave wont be completely out of the Gulf until Friday evening, as the surface low moves east and the wedge moves through the region, isentropic ascent will be cut off with deep layer subsidence increasing through Friday. Thus, expect a drying trend starting late Thursday afternoon and a mostly dry day on Friday with only scattered light to moderate rain expected in the southeast Big Bend of Florida. While much less rain is expected on Friday, expect cloud cover to remain until the frontal system departs Friday night. Highs will generally be in the middle 60s, with overnight lows in the 40s and 50s through the period. .LONG TERM [Friday Night Through Wednesday]... No rain is expected through the extended range as the eastern CONUS trough will progress eastward and eventually deep layer ridging will take over. Expect seasonable highs and lows through the period. .AVIATION [Through 12Z Thursday]... LIFR conditions are currently being observed at TLH and VLD, with low end IFR conditions at ECP at this hour. Vsby and CIGS will gradually improve over the next several hours at these sites. Expect MVFR CIGS to linger at nearly all sites through the period. RA will spread across the region Wednesday evening, affecting most terminals Wednesday night into Thursday. .MARINE... Winds will start ramping up to just below advisory levels across the northeast Gulf today. Expect Cautionary conditions to prevail through Friday, falling below headline levels by Friday evening through the remainder of the weekend. Rain should be expected through Friday evening, with the heaviest rain expected tonight through Thursday afternoon. .FIRE WEATHER... Hazardous fire weather conditions are not expected through the next several days, as RH's will remain well above critical levels with high chances for wetting rains. Drier conditions are expected for the weekend. .HYDROLOGY... There'll likely be a sharp QPF gradient over the next day or so that will depend upon where exactly the strongest winds and surface convergence align. In general, the heaviest rain should be expected in the eastern Big Bend and south-central/southeast Georgia tonight through Thursday morning. In these areas expect average rainfall totals on the order of 1-2", however, isolated higher amounts could range from 3-6" (especially closer to the Big Bend coast). Luckily we're in need of rain and flash flood guidance suggest these amounts won't be too concerning. As far as the river systems are concerned, many rivers in the aforementioned region are in low stage, or at least near it. Ensemble guidance suggests that even reasonable worst case scenario rainfall amounts will be unable to force the Suwannee into even action stage. Thus, the potential for flash or river flooding appears low with Thursday and Friday's frontal system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 57 65 51 66 / 10 50 50 20 20 Panama City 71 55 67 53 66 / 20 20 20 10 10 Dothan 70 49 65 46 65 / 0 10 10 10 10 Albany 71 53 62 47 64 / 0 20 20 10 20 Valdosta 72 56 63 51 62 / 10 40 50 30 30 Cross City 74 59 67 54 66 / 20 60 90 60 60 Apalachicola 72 58 67 55 66 / 30 60 40 30 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Humphreys NEAR TERM...Pullin SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Pullin MARINE...Harrigan FIRE WEATHER...Pullin HYDROLOGY...Harrigan
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 6:22 PM CST | Special Marine Warning | TAE | 53 min |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.